West Virginia, 2006

Hail and Damaging Winds in West Virginia, July 19, 2006

July 19, 2006 · NWS RNK · 3 events in 2 counties and zones

Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail. As evening arrived, severe storms continued to be a treat thanks to the approach and then arrival of a dying meso-scale convective complex that moved out of the Ohio Valley and into our region. Again, damaging wind gusts, and large hail resulted from these severe storms. The speed of the damaging wind gusts ranged from roughly 60 to near 70 mph. Most of the damage was that of trees being downed, and one report of power lines down as well. Quarter size hail was reported near Elton, Summers Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 6:43 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 19, 6:43 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT WED JUL 19 2006

.AVIATION...

SCATTERED THUNDERSTORM ACTIVITY ACROSS THE AREA APPEARS TO BE
OUTFLOW DRIVEN AT THE MOMENT. LWB...ROA...LYH AND DAN HAVE ALREADY
HAD TSTMS...SO BEST CHANCE NEXT FEW HOURS WILL BE FURTHER
WEST...INCLUDING BLF. HAVE INCLUDED SOME TSTM ACTIVITY MOST TAFS
THOUGH THROUGH 01 OR 02Z...THINKING IS THAT ALL OF THE ACTIVITY
WILL BE FURTHER WEST BY 02Z. CLEARING OVERNIGHT WITH LIGHT
WINDS...SO I EXPECT SOME FOG AT MOST LOCATIONS SINCE THEY HAVE HAD
SOME RAIN. KEPT THE FOG MVFR FOR THE MOST PART...WITH A PERIOD OF
IFR FOR DAN AND LIFR FOT LWB. VFR CONDITIONS ARE EXPECTED
THURSDAY. ANY TSTM DEVELOPEMENT WILL BE SCATTERED AT BEST AND
AFTER 18Z...SO I DID NOT INCLUDE IN ANY OF THE TAF SITES.

&&

.PREV DISCUSSION...
 (ISSUED 245 PM EDT WED JUL 19 2006)

SHORT TERM /TONIGHT THROUGH THURSDAY/...
RADAR SHOWING WIDELY SCATTERED TSRA ACROSS THE PERIMETER OF THE
REGION ASSOCIATED WITH OLD OUTFLOW AND OROGRAPHICS OVER THE WEST.
GIVEN GOOD INSTABILITY EXPECT INCREASING CONVECTIVE TREND THRU AT
LEAST EARLY THIS EVENING AS DIFF HEATING PERSISTS OVER THE RIDGES
AND OUTFLOW MEANDERS AROUND. MODELS SUGGEST NEXT WEAK S/W PUSHING SE
ALONG OLD FRONT OVERNIGHT WITH CORRESPONDING MCS DROPPING SOUTH
ALONG THE BLUE RIDGE. THIS LOOKS A BIT SUSPECT BUT SINCE WOULDNT
TAKE MUCH TO KEEP TSRA GOING SIMILAR TO LAST NIGHT PLAN TO INCLUDE
AT LEAST CHANCE POPS MOST SPOTS OVERNIGHT. TEMPS AGAIN NOT QUITE AS
COOL GIVEN MOIST DEWPOINTS AND RESIDUAL CLOUDS AROUND.

OLD BOUNDARY WILL DISSIPATE THU IN RESPONSE TO SLIGHT INCREASE IN
HEIGHTS AND LOW LEVEL SW FLOW DEVELOPING. APPEARS LITTLE FORCING
OTHER THAN OROGRAPHICS/BOUNDARIES BUT ENOUGH DEEP RH AROUND TO
INCREASE TO LOW CHANCE POPS MOUNTAINS WHILE KEEPING SLIGHT CHANCE
OUT EAST. OTHERWISE WILL CALL IT PC AFTER EARLY FOG AND TREND HIGH
TEMPS A BIT ABOVE MOS SIMILAR TO THE LAST COUPLE OF DAYS.

LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WEAK SURFACE BOUNDARIES MAY CREATE SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT ESPECIALLY IN THE WEST. PLAYED
TEMPERATURES CLOSE TO MOS. THE UNSETTLED WEATHER WILL CONTINUE INTO
THE WEEKEND. GREAT LAKES LOW CENTER WILL PUSH A STRONGER FRONT INTO
THE MID ATLANTIC ON FRIDAY. THE FRONT WILL BECOME STATIONARY OVER
THE REGION WITH SEVERAL WAVES OF LOW PRESSURE RIDING EAST ALONG IT
DURING THE WEEKEND. BEST UPWARD VERTICAL VELOCITY AND BEST Q-VECTOR
FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND
FRIDAY NIGHT.

HPC RELIED ON 00Z ECMWF FOR EXTENDED GRIDS AND PROGD CHARTS.
FOLLOWED THE HPCGUIDE FOR MEDIUM RANGE FORECASTS AND ISC GRIDS.
INCREASED POPS ON WEDNESDAY TO BLEND BETTER WITH RLX AND GSP.

AVIATION...
OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST
PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT
TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE
CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING.
ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH
MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG
BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST
ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Jul 19, 2:45 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED JUL 19 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201945-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN
AS WELL AS ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINS
THURSDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

In the hours before

Local storm report, Jul 19, 7:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SALEM                   37.29N 80.06W
07/19/2006  E1.00 INCH       CITY OF SALEM      VA   PUBLIC

            IN CITY

&&

TW
Local storm report, Jul 19, 7:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 SE BUCKINGHAM        37.45N 78.42W
07/19/2006  E0.88 INCH       BUCKINGHAM         VA   PUBLIC

&&

TW
Local storm report, Jul 19, 7:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BROWNSBURG              37.93N 79.32W
07/19/2006                   ROCKBRIDGE         VA   CO-OP OBSERVER

            TREES DOWN IN TOWN

&&

TW
Local storm report, Jul 19, 7:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             ELLISTON                37.22N 80.23W
07/19/2006  E0.75 INCH       MONTGOMERY         VA   AMATEUR RADIO

&&

TW
Local storm report, Jul 19, 7:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             PULASKI                 37.05N 80.80W
07/19/2006  E0.88 INCH       PULASKI            VA   PUBLIC

            IN CITY

&&

TW
Local storm report, Jul 19, 7:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     YANCEYVILLE             36.41N 79.34W
07/19/2006                   CASWELL            NC   PUBLIC

            TREES DOWN IN TOWN

&&

TW

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 19, 7:45 PM EST
Where
Monroe County, 5 mi SW of Lindside
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.400, -80.733

Thunderstorm Wind, Summers

When
July 19, 8:00 PM EST
Where
Summers County, 3 mi W of Elton
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.817, -80.867

Hail, Summers

When
July 19, 8:00 PM EST
Where
Summers County, 3 mi W of Elton
Measured
1 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
37.817, -80.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522673, 5522671, 5522672.